I had a call from an elderly resident who was approaching the end of the rope, requesting a medication consultation as her last hope. She had experienced a tendon rupture in her right foot, a rupture of a tendon in one of her biceps which was surgically repaired, and also two shoulder surgeries, one for rotator cuff repair. She also mentioned she was fitted for a foot brace for tendinitis in another area of her affected foot. She called to have her medications reviewed to see if I could detect any potential medication-related problems. When speaking to her I was reviewing her medication history and I could not detect any medication that could be linked to tendinitis or tendon rupture, such as fluoroquinolones or steroids. So I asked one of our interns to research all of her medications to see if any had a valid association with tendinitis and tendon ruptures. Lo and behold, he found several references linking statins with tendinitis and tendon ruptures and this client is taking atorvastatin.
One study, Association Between Statin Therapy and Tendon Rupture: A Case Control Study, (J Cardiovasc Pharmacol. 2009;401-404) calculated an odds ratio of 3.76 between taking a statin and developing a tendon rupture in women, but no association was found in men. In the accumulated case reports all statins were involved so it appears to be a class effect and other publications were found in the published literature. There definitely needs to be more research on the subject, but it appears that here is enough evidence to support that there is another previously unknown adverse effect from a drug class that we need to be aware of since it can easily be overlooked.
In one other case report, in a 46 y/o male physician, he was taking Vytorin (simvastatin/ezetimibe) and ruptured a bicep tendon while lifting a box out of his car. The rupture was surgically repaired and all was well. Two months later he restarted Vytorin and he promptly developed pain, which resolved two weeks after discontinuation.
You can put this in your ADE tool box and consider statins as the cause of tendinitis or tendon rupture, especially in unresolved, complex cases. This is not unlike ruling out ACE inhibitors and loop diuretics as the cause for acute interstitial nephritis, yet glossing over the fact a proton pump inhibitor is on board. “You see what you look for and recognize only what you know”. Dr. Michael Chisner